Open Access

Peer-reviewed

Case Report

Main Article Content

Salem Bouomranicorresponding author
Fatma Rekik
Safa Trabelsi
Souad Yahyaoui
Nesrine Belgacem

Abstract

Introduction The Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a very rare iatrogenic accident that is characterized by its difficult diagnosis due to its clinical latency and heterogeneous clinic. The form induced by allopurinol remains exceptional and often ignored by clinicians, although potentially fatal. We are reporting an original observation of allopurinol-induced DRESS syndrome in elderly.
Observation A 64-year-old woman who had been treated with allopurinol for gout for three weeks, was hospitalized for a diffuse, erythematous and maculopapular cutaneous rash, associated with fever at 39°C, dyspnea, generalized lymphadenopathy, and a hyperkeratotic and desquamative plantar eruption. The biology showed eosinophilia at 860/mm3 and cytolitic hepatitis without cholestasis or hepatocellular insufficiency with ASAT at 230 IU/l and alanine aminotransferase ( ALAT) at 280 IU/l. The infectious, immunological investigation, as well as the search for underlying malignant neoplasia or hematological malignancy were negative. The skin biopsy was inconclusive. The diagnosis of a DRESS syndrome induced by allopurinol was retained. The evolution was rapidly favorable after stopping allopurinol and treatment with systemic glucocorticoids.
Conclusion The incidence of cutaneous reactions to allopurinol is estimated at 1.5/100,000 H/year. The DRESS syndrome, the most serious form of these reactions, remains exceptional. This particular form of toxicity deserves to be known by clinicians, especially since allopurinol is widely prescribed in the elderly.

Keywords
DRESS syndrome, iatrogenesis, allopurinol, cutaneous drug reaction, elderly

Article Details

How to Cite
Bouomrani, S., Rekik, F., Trabelsi, S., Yahyaoui, S., & Belgacem, N. (2019). Allopurinol-induced DRESS syndrome in the elderly: an exceptional form of iatrogenesis. Advances in General Practice of Medicine, 2(1), 5-8. https://doi.org/10.25082/AGPM.2019.01.002

References

  1. Atzori L, Pinna AL, Mantovani L, et al. Cutaneous adverse drug reactions to allopurinol: 10 year observational survey of the dermatology department - cagliari university (Italy). J Eur Acad Dermatol Venereol. 2012, 26(11): 1424-1430. https://doi.org/10.1111/j.1468-3083.2011.04313.x
  2. Huang CH, Chu MP, Chen WW. Examining the use of allopurinol: Perspectives from recent drug injury relief applications. J Formos Med Assoc. 2018, pii: S0929- 6646(17)30905-1. [Epub ahead of print] https://doi.org/10.1016/j.jfma.2018.06.006
  3. Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol, 2010, 49(7): 834-841. https://doi.org/10.1111/j.1365-4632.2010.04481.x
  4. Um SJ, Lee SK, Kim YH, et al. Clinical features of druginduced hypersensitivity syndrome in 38 patients. J Investig Allergol Clin Immunol, 2010, 20(7): 556-562.
  5. Hassan S, Wetz R, Zouein E. Allopurinol causing drug rash with eosinophilia and systemic symptoms syndrome: a challenging diagnosis. Int J Gen Med, 2011, 4: 789-792. https://doi.org/10.2147/IJGM.S24953
  6. Kim MS, Lee JH, Park K, Son SJ. Allopurinol-Induced DRESS Syndrome With a Histologic Pattern Consistent With Interstitial Granulomatous Drug Reaction. Am J Dermatopathol, 2014, 36(2): 193-196. https://doi.org/10.1097/DAD.0b013e3181c0e14d
  7. Cooksley T, Iqbal J, Robertson C, et al. DRESS Syndrome caused by allopurinol. Acute Med. 2010, 9(3): 122-123.
  8. Dewan AK, Quinonez RA. Allopurinol-induced DRESS syndrome in an adolescent patient. Pediatr Dermatol, 2010, 27(3): 270-273. https://doi.org/10.1111/j.1525-1470.2009.00983.x
  9. Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: a literature review. Am J Med, 2011, 124(7): 588- 597. https://doi.org/10.1016/j.amjmed.2011.01.017
  10. Fleming P, Marik PE. The DRESS syndrome: the great clinical mimicker. Pharmacotherapy, 2011, 31(3): 332. https://doi.org/10.1592/phco.31.3.332
  11. Chen YC, Chiu HC, Chu CY. Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases. Arch Dermatol, 2010, 146(12): 1373-1379. https://doi.org/10.1001/archdermatol.2010.198
  12. Roquin G, Peres M, Lerolle N, et al. First report of lamotrigine-induced drug rash with eosinophilia and systemic symptoms syndrome with pancreatitis. Ann Pharmacother, 2010, 44(12): 1998-2000. https://doi.org/10.1345/aph.1P350
  13. Batista M, Cardoso JC, Oliveira P, et al. Allopurinolinduced DRESS syndrome presented as a cholecystitis-like acute abdomen and aggravated by antibiotics. BMJ Case Rep, 2018, pii: bcr-2018-226023.
  14. Esposito AJ, Murphy RC, Toukatly MN, et al. Acute kidney injury in allopurinol-induced DRESS syndrome: a case report of concurrent tubulointerstitial nephritis and kidneylimited necrotizing vasculitis. Clin Nephrol, 2017, 87(6): 316-319. https://doi.org/10.5414/CN108966
  15. Menter T, Tzankov A. Drug Reaction, Eosinophilia, and Systemic Symptoms (DRESS) syndrome associated with allopurinol leading to acute necrotizing eosinophilic myocarditis and death due to papillary muscle rupture. J Allergy Clin Immunol Pract, 2016, 4(6): 1262-1264. https://doi.org/10.1016/j.jaip.2016.07.005
  16. Medhioub Kaaniche F, Allela R, Ben Algia N, et al. Venous thrombosis, unrecognized complication of DRESS. Ann Dermatol Venereol, 2017, 144(2): 121-124. https://doi.org/10.1016/j.annder.2016.06.011
  17. Kato M1 Kano Y, Sato Y, Shiohara T. Severe Agranulocytosis in Two Patients with Drug-induced Hypersensitivity Syndrome/Drug Reaction with Eosinophilia and Systemic Symptoms. Acta Derm Venereol, 2016, 96(6): 842-843.
  18. Korbi M, Youssef M, Ben Brahim H, et al. Allopurinolinduced DRESS complicated by hemophagocytic lymphohistiocytosis. Ann Dermatol Venereol, 2015, 142(12): 767- 770. https://doi.org/10.1016/j.annder.2015.03.026
  19. Sasidharanpillai S, Binitha MP, Manikath N, et al. Drug reaction with eosinophilia and systemic symptoms without skin rash. Indian J Pharmacol, 2015, 47(6): 687-689. https://doi.org/10.4103/0253-7613.169580
  20. Rakusa J, Lautenschlager S, Chmiel C. Allopurinol induced DRESS syndrome without eosinophilia and pronounced mucosal involvement. J Eur Acad Dermatol Venereol, 2016, 30(5): 865-867. https://doi.org/10.1111/jdv.13033
  21. Jeung YJ, Lee JY, Oh MJ, et al. Comparison of the causes and clinical features of drug rash with eosinophilia and systemic symptoms and stevens-johnson syndrome. Allergy Asthma Immunol Res, 2010, 2(2): 123-126. https://doi.org/10.4168/aair.2010.2.2.123
  22. Miederer SE, Miederer KO. Allopurinol hypersensitivity syndrome: Liver transplantation after treatment of asymptomatic hyperuricaemia. Dtsch Med Wochenschr, 2014, 139(49): 2537-2540.
  23. Becker MA, Fitz-Patrick D, Choi HK, et al. An open-label, 6-month study of allopurinol safety in gout: The LASSO study. Semin Arthritis Rheum, 2015, 45(2): 174-83. https://doi.org/10.1016/j.semarthrit.2015.05.005
  24. Santiago F, Gonc¸alo M, Vieira R, et al. Epicutaneous patch testing in drug hypersensitivity syndrome (DRESS). Contact Dermatitis, 2010, 62(1): 47-53. https://doi.org/10.1111/j.1600-0536.2009.01659.x
  25. Klaewsongkram J, Thantiworasit P, Suthumchai N, et al. In vitro test to confirm diagnosis of allopurinol-induced severe cutaneous adverse reactions. Br J Dermatol, 2016, 175(5): 994-1002. https://doi.org/10.1111/bjd.14701
  26. Calogiuri GF, Satriano F, Muratore L, et al. Therapeutic alternatives in a patient with DRESS syndrome induced by allopurinol. J Investig Allergol Clin Immunol, 2009, 19(4): 333-334.
  27. Nakkam N, Konyoung P, Kanjanawart S, et al. HLA Pharmacogenetic Markers of Drug Hypersensitivity in a Thai Population. Front Genet, 2018, 9: 277. https://doi.org/10.3389/fgene.2018.00277
  28. Phillips EJ, Chung WH, Mockenhaupt M, et al. Drug hypersensitivity: pharmacogenetics and clinical syndromes. J Allergy Clin Immunol, 2011, 127(3 Suppl): S60-66. https://doi.org/10.1016/j.jaci.2010.11.046
  29. Aihara M. Pharmacogenetics of cutaneous adverse drug reactions. J Dermatol, 2011, 38(3): 246-54. https://doi.org/10.1111/j.1346-8138.2010.01196.x
  30. Jung JW, Kim JY, Park IW, et al. Genetic markers of severe cutaneous adverse reactions. Korean J Intern Med, 2018, 33(5): 867-875. https://doi.org/10.3904/kjim.2018.126